Background: Glucocorticoid (GC) treatment is associated with many unwanted effects but osteoporosis and fractures are the most serious adverse events. Several large casecontrol studies have shown strong associations between exposure to glucocorticoids and the risk of fractures. By other hand, multiple factors have been associated with avascular necrosis (AVN) in systemic lupus erythematosus (SLE), but it is steroid use that has been routinely thought of as a risk factor for developing AVN.
Case report: A 14-year-old girl with severe SLE requiring glucocorticoid therapy for the past 6 months presents for care. The onset of the disease was extremely severe with a hemorrhagic cerebrovascular event, MODS syndrome, positive antiphospholipid antibodies. In the past, she received prednisone at a dose of 15 mg or more per day. At 6 months after the onset of the disease, she presented a severe pain syndrome (VAS=90 mm) located at the right hip and bilateral knees, no amelioration on antalgic drugs and with impaired mobility. On physical examination, range of motion of the right hip and both knees were severely limited and painful in all ranges, with most pain being felt in abduction and internal rotation. Palpation of those regions revealed extreme tenderness. X-ray revealed erosions and signs for lacunar osteoporosis in the knees and hips. The CT-scan of the hip showed a marginal fracture of the right capitis femoris with dislocation of 2 mm. Knee CT-scan presented bilateral aseptic necrosis of femoral condyles, with signs of pathologic fracture at these levels.
Conclusion: Whenever a patient presents with joint pain secondary to corticosteroid use, the clinician must include avascular necrosis as a differential. In addition to the clinical picture, diagnostic imaging should be performed to confirm the presence and extent of multiple AVN. Requirement of a multidisciplinary team is the key of a good choice for treatment. Corticosteroids, Avascular necrosis
10 - 12 Sep 2016
European Society for Paediatric Endocrinology